Psychiatric Annals

case challenges 

A 46-year-old Man With Recurrent Mood Disturbances and Suicidal Ideation

Michael Thase, MD

Abstract

Psychiatric and medical history and status must be evaluated completely to determine the correct diagnosis and best treatment options.

Abstract

Psychiatric and medical history and status must be evaluated completely to determine the correct diagnosis and best treatment options.

Editor's Note: This monthly feature is based on a series of talks given at the Psychiatric Annals Symposium on Treatment-Resistant Depression, held April 4-6, 2003, in New York, NY. Each presentation describes a case of treatmentresistant depression, discusses past treatment attempts, offers options for continuing treatment, and explains the reasons the final solution was selected.

This case was presented by Michael Thase, MD, professor of psychiatry for the department of psychiatry at the University of Pittsburgh Medical Center in Pittsburgh, Pennsylvania.

PATIENT HISTORY

Mr. B is a 46-year-old married man. He was well until the spring of 1998, when he began staying out late, drinking to excess, and engaging in risky sexual acts with men he had just met. Although Mr. B was well aware of the AJDS epidemic and the tenets of safe sex, he felt invulnerable and above such annoying restrictions.

At first, Mr. B felt he could stay out almost all night and still function well at his job at a mortuary. Mr. B's boss, who had to step in on short notice to perform the managerial aspects of the job, was shocked to find out Mr. B had undertaken a new project to remodel the mortuary facility, which had not been authorized, while simultaneously not perfonrting any of the more mundane aspects of managing the business.

Mr. B's spouse was understandably angry and concerned about the sudden shift in his behavior. Although Mrs. B knew that her partner had a history of bisexuality, she stated he had been faithful and reliable during their 17-year marriage. Moreover, she felt that until the past few months they had a mutually satisfactory relationship with an open line of communication. Once Mrs. B heard of his recently promiscuous conduct, she insisted on marital counseling. When Mr. B refused, she demanded that he leave their house immediately.

About 1 week after he moved out, Mr. B experienced a sudden crash in his mood. He developed intense ruminations about his wrongdoing and felt virtually paralyzed by subjective anxiety and dread. Despite feeling bone-tired and spending most of his time in bed, he was unable to sleep deeply. He became increasingly morose and began to plan his death, visualizing a fiery car crash or a gunshot wound to the head.

PREVIOUS TREATMENT

After he confided his suicidal thoughts to his estranged wife, Mr. B was promptly admitted to a local psychiatric unit. His admission diagnosis was major depressive episode recurrent, severe, and episodic alcohol abuse. The treatment team determined that he had suffered at least three prior episodes of depression, at 18, 21, and 27. On each occasion, Mr. B had ended a homosexual relationship out of a sense of shame or guilt. The attending psychiatrist viewed Mr. B's premorbid personality as high-energy and driven, but he was not convinced that he had true mood swings. Rather, he viewed Mr. B's fluctuating moods and periods of increased activity as consequences of repressed psychosexual energy.

Mr. B was placed on clomipramine titrated to 250 mg a day and risperidone titrated to 6 mg a day. The inpatient social worker also suggested to Mr. B that he was a compulsive sex addict and enrolled him in a 12-step program. After a 13-day inpatient stay, he was discharged to ambulatory care. He was subsequently better but experienced racing, anxious thoughts and light, fitful sleep.

PATIENT STATUS

Approximately 1 month after his discharge, Mr. B experienced a marked worsening of depression. An increase of risperidone provoked significant Parkinsonian side effects. Lithium was added at 900 mg a day to augment the failing antidepressant; however, Mr. B experienced significant tremor and felt the lithium paradoxically intensified a dysphoria.

A second opinion was sought. Based on a reinterpretation of the events already recorded, as well as additional history of seasonal pattern with annual hypomania in the spring and summer, the diagnosis was revised to bipolar disorder type I. Clomipramine and risperdal were tapered, and divalproex sodium was initiated.

Unfortunately, Mr. B developed hepatitis, later confirmed to be caused by hepatitis C, and divalproex sodium was stopped. Olanzapine was initiated and titrated to 1 5 mg a day. Mr. B experienced no further cycling on olanzapine, but the depression was not helped, and additional intervention was warranted.

TREATMENT OPTIONS

1. Begin electroconvulsive therapy (ECT).

2. Begin lamotrigine.

3. Begin tranylcypromine.

4. Begin high-dose venlafaxine.

TREATMENT CHOICE

In this case, option 4 was chosen. Mr. B was started on venlafaxine, and the dose was titrated up to 300 mg a day during an 8-week period. He experienced minimal improvement in mood and, at the highest dose of venlafaxine, developed elevated blood pressure (i.e., consecutive readings greater than 140/90).

As venlafaxine was being tapered downward, Mr. B became increasingly more depressed and suicidal. He was hospitalized and consented to a course of ECT. After eight bilateral treatments, Mr. B achieved a complete remission of symptoms.

Mr. B was continued on olanzapine for prophylaxis against mania and started on tranylcypromine at 40 mg a day for prophylaxis against recurrent depression. He has done well for nearly 2 years on this combination.

10.3928/0048-5713-20040101-05

Sign up to receive

Journal E-contents